Enteroviral Encephalitis in a Child With CNS Relapse of Burkitt Leukemia Treated With Rituximab
Related Experiment Video
Updated: Feb 15, 2026

Murine Model of Leukemia Relapse to Induction Chemotherapy for Acute Lymphoblastic Leukemia
Published on: October 17, 2025
Najma Shaheen1, Francis Mussai
1Birmingham Children's Hospital, Steelhouse Lane, Birmingham, United Kingdom.
Insights
A child with Burkitt leukemia developed enteroviral encephalitis during rituximab treatment. This B-cell depleting therapy can increase infection risk, highlighting the need for vigilance.
Area of Science:
- Pediatric Oncology
- Infectious Diseases
- Neuroscience
Background:
- Central nervous system (CNS) relapse of Burkitt leukemia presents significant treatment challenges.
- Rituximab, a monoclonal antibody targeting CD20, is used in lymphoma treatment but can cause B-cell depletion.
- B-cell deficiency is a known risk factor for various opportunistic infections.
Observation:
- A pediatric patient with CNS Burkitt leukemia relapse developed fever, neurological symptoms, and cognitive impairment.
- Cerebrospinal fluid analysis revealed enterovirus (EV) via polymerase chain reaction (PCR).
- Magnetic resonance imaging (MRI) findings were indicative of a viral infection.
Findings:
- Enterovirus (EV) encephalitis was diagnosed in a child undergoing chemotherapy for Burkitt leukemia.
- The patient had received multi-drug chemotherapy, including rituximab, prior to symptom onset.
- Intravenous immunoglobulin (IVIG) treatment led to EV clearance within one month.
Implications:
- This case represents the first report of enteroviral encephalitis in a child treated for lymphoma with rituximab.
- Rituximab-induced B-cell deficiency may predispose patients to severe infections like EV encephalitis.
- Clinicians should consider EV encephalitis as a potential complication in immunocompromised pediatric patients, particularly those on B-cell depleting therapies.
Abstract:
A boy with central nervous system relapse of Burkitt leukemia developed fever and neurologic symptoms and cognitive impairment. He had received multi-drug chemotherapy including rituximab. Enterovirus (EV) was detected in cerebrospinal fluid by polymerase chain reaction, and magnetic resonance imaging findings were consistent with viral infection. The patient was treated with intravenous immunoglobulin and within 1 month cleared his EV. Rituximab can cause a profound B-cell deficiency predisposing patients to infections including EV encephalitis. This is the first report of enteroviral encephalitis in a child undergoing treatment for lymphoma with rituximab and suggests the need to watch for this complication of therapy.
Related Concept Videos
CNS Depressants: Alcohol and Nicotine
CNS Depressants: Barbiturates and Benzodiazepines
CNS Stimulants: Psychedelic Agents
CNS Stimulants: Cocaine, Amphetamines and Cannabinoids
Treating Helicobacter pylori in Peptic Ulcers: Antimicrobial Therapy
What is a Nervous System?

